Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 9, 2024, 10:48 PM CDT for Lee County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 10:48 PM CDT (03:48 UTC)
- Expired
- May 10, 2024, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 28 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:53 PM CDT | FLASH FLOOD | 1 Sse Opelika, AL | Multiple reports of flooding in Opelika. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.6
The text
As transmitted.
579
WGUS54 KBMX 100348
FFWBMX
ALC081-100700-
/O.NEW.KBMX.FF.W.0008.240510T0348Z-240510T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1048 PM CDT Thu May 9 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Lee County in east central Alabama...
* Until 200 AM CDT.
* At 1048 PM CDT, the public reported thunderstorms producing heavy
rain in Auburn, Opelika. Between 2 and 2.5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Auburn, Opelika, Notasulga, Beauregard, Auburn University, Griffen
Mill, Beans Mill, Loachapoka, Robert G. Pitts Airport, Chewacla
State Park and Mount Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3256 8564 3257 8566 3258 8566 3258 8568
3273 8554 3273 8538 3270 8526 3247 8515
3247 8544 3250 8544 3250 8549
FLASH FLOOD...OBSERVED
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:41 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 9, 8:41 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 841 PM CDT Thu May 9 2024 ...New SHORT TERM, AVIATION... .SHORT TERM... (Tonight through Saturday) Issued at 817 PM CDT THU MAY 9 2024 Thunderstorms started developing along the outflows left from the thunderstorms early this morning and last night. With the flow nearly unidirectional, you would think that the storms would move eastward. In general they are, but there is a vast pool of instability south and west of these boundaries. SBCAPE was still 3000-5000j/kg, with shear values at 50kts. Believe a few things will happen overnight. The storms will progress eastward as the stable surface layer is eroded. The storms will also tend to drift southward toward the instability as it feeds on the fuel. These storms will be capable of producing damaging winds, large hail and possibly a tornado. At this time, it appears the watch area looks good with only the far north and northeast counties not in it. Will monitor eastern locations if some instability can work back in. There still is an impulse moving out of Texas that will ride overhead overnight. This feature will kick off additional showers and storms, but the atmosphere should be turned over in most locations by then. We will monitor the southwest counties for any remaining instability after midnight. Moisture values remain quite high over Central Alabama. Since these thunderstorms are moving rather slowly and have high fuel to work with, torrential rain will be expected under the storms. Some locations will pick up a quick 2 to 4 inches. Some flooding may occur. The storms will eventually move south and east of the area Friday afternoon. 75 Previous short-term discussion: (This evening through Friday) Issued at 133 PM CDT THU MAY 9 2024 Key Messages: - Some showers and thunderstorms may develop later this afternoon, any storms that do develop may become severe with a wind and hail risk. - Clusters of thunderstorms currently developing across East Texas will move east this afternoon and tonight, pushing into the area with greatest potential across our south-central counties. Damaging straight-line winds will be the primary concern, though risks for hail and a tornado or two will be possible with this activity this evening through early Friday morning. Tonight. Shortwave ridging currently over East-Central Mississippi will move east of the area by this evening as a disturbance aloft moves east toward the area. This feature is supporting the development of thunderstorm clusters across portions of Eastern Texas that will be in an environment supportive of upscale growth through time that may result in another MCS that will move east generally along the Interstate 20 corridor toward the area. Expect any storms that developed in the afternoon to continue moving east across the area ahead of the potential MCS, followed by the potential MCS late tonight through the early morning hours on Friday. Damaging straight-line winds will be the primary risk, though there will be a chance for some hail and a tornado or two if boundary interactions/cell mergers occur. Some patchy fog may develop before sunrise, especially in areas that received heavy rainfall today and tonight, though development will still be conditional based upon lighter winds and decreasing clouds. Winds outside of storms will be from the west at 4-8 mph. Low temperatures will be cooler, ranging from around 60 far northwest to the mid 60s south and central. Friday. A longwave trough will swing southeast over the Ohio and Tennessee Valley Regions during the day on Friday while broad low- amplitude ridging builds over the Southern Plains. Expect chances for lingering showers and storms to become increasingly confined to the southeastern counties through the morning with dry conditions returning areawide by mid afternoon. Look for decreasing clouds through the day with winds becoming northwest at 6-12 mph. High temperatures will range from the mid 70s far northwest to the mid 80s southeast. 05 && .LONG TERM... (Friday night through next Wednesday) Issued at 243 PM CDT THU MAY 9 2024 A nice respite from the heat and humidity over the weekend. My see a few temperatures down into the upper 40s across the northeast counties Saturday morning, with low to mid 50s elsewhere. An active weather pattern setting up next week with several southern stream impulses moving along the Gulf Coast region. The first impulse will bring showers into Alabama on Monday. Instability will increase late Monday night and into Tuesday as the low level flow becomes southerly and surface dewpoints rise into the 60s. There could be enough instability and shear for locally strong storms, especially on Tuesday. 58/rose && .AVIATION... (00Z TAFS) Issued at 817 PM CDT THU MAY 9 2024 Thunderstorms will affect the northern terminals through 04z at least. The storms will drift south and east with time. Additionally, more showers and storms are possible between 06-12z. The front eventually moves all the precipitation out the area by 18z or so on Friday. Expect windy conditions, low ceilings, and very heavy rain under the storms. Ceilings should bounce around between flight categories all night, but MVFR ceilings should be predominate just before 12z and last through 15-17z. Thereafter, VFR conditions are anticipated with clearing skies. Winds will variable near storms, southerly south of the storms 5-10kts. By 15-18z, winds will swing around to the north and northwest around 10kts with a few gusts to around 20kts possible. 75 && .FIRE WEATHER... Scattered to numerous thunderstorms expected overnight, mainly along and south of I-20. Rainfall heavy at times. The rain should be exiting east Alabama by sunrise Friday. A cold front will pass through Alabama on Friday, ushering in much drier and cooler air. Min RH values on Friday 40-50 percent. No wetting rain expected over the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 79 49 77 / 40 20 0 0 Anniston 64 80 51 77 / 50 30 0 0 Birmingham 64 80 54 78 / 60 20 0 0 Tuscaloosa 66 82 54 80 / 70 20 0 0 Calera 64 80 54 78 / 70 30 0 0 Auburn 64 81 56 77 / 70 50 0 0 Montgomery 65 84 55 79 / 70 50 0 0 Troy 66 83 56 79 / 80 70 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...75 LONG TERM....58/rose AVIATION...75
Hazardous weather outlook, May 9, 3:44 AM CDT, 19 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Thu May 9 2024 ALZ011>015-017>050-101145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Multiple rounds of showers and storms will move through Central Alabama. The first will move through this morning into the afternoon. The second round will move through tonight into the overnight hours ahead of a cold front. Severe storms will be possible with threats including damaging winds up to 60 mph, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early Friday morning.
In the hours before
Local storm report, May 9, 9:16 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
916 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Tstm Wnd Dmg Fayetteville 33.15N 86.41W
05/09/2024 Talladega AL Emergency Mngr
Trees down near Fayetteville.
&&
ASLocal storm report, May 9, 9:40 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
940 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Tstm Wnd Dmg Deatsville 32.61N 86.40W
05/09/2024 Elmore AL Emergency Mngr
Trees down in Deatsville.
&&
ASLocal storm report, May 9, 9:50 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
950 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM Tstm Wnd Dmg 1 SW Wetumpka 32.54N 86.21W
05/09/2024 Elmore AL Emergency Mngr
Several trees down in Wetumpka. Some live
power lines are also down.
&&
ASSpecial weather statement, May 9, 10:17 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1017 PM CDT Thu May 9 2024
ALZ044-049-100400-
Pike AL-Montgomery AL-
1017 PM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT PIKE AND SOUTHEASTERN MONTGOMERY
COUNTIES THROUGH 1100 PM CDT...
At 1017 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shopton to Ramer. Movement was southeast
at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Pine Level, Dublin, Linwood, Grady,
Ramer, Kent, Strata, Naftel, Antioch, Ansley, Troy Municipal Airport,
Troy University, Josie, Currys, Hamilton Crossroads, and Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Alabama.
&&
LAT...LON 3166 8615 3179 8615 3179 8620 3193 8618
3196 8619 3197 8628 3204 8630 3209 8600
3204 8598 3206 8595 3205 8589 3197 8588
3197 8579 3188 8579 3188 8566 3186 8568
3177 8567 3174 8570 3163 8573 3162 8618
TIME...MOT...LOC 0317Z 311DEG 42KT 3209 8591 3204 8622
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreLocal storm report, May 9, 10:33 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1033 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM Hail 3 NNW Kennedy 33.62N 88.00W
05/09/2024 M2.75 Inch Lamar AL Broadcast Media
Photo relayed of baseball size hail near
Kennedy.
&&
ASLocal storm report, May 9, 10:42 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1042 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Hail 4 SE Remlap 33.80N 86.56W
05/09/2024 E2.00 Inch St. Clair AL Public
Social media photo of large hail near Pine
Mountain, at least hen egg size when
compared to the adjacent soda can.
&&
ASThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 52 min |
| May 9, 7:15 PM CDT | Areal Flood Advisory | BMX | Shelby, Talladega | 4 hr |
| May 9, 7:17 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 58 min |
| May 9, 7:29 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 61 min |
| May 9, 7:39 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 4 hr |
| May 9, 7:54 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Tuscaloosa | 4 hr |
| May 9, 8:00 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, Shelby, Tuscaloosa | 75 min |
| May 9, 8:03 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| May 9, 8:10 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| May 9, 8:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 52 min |
| May 9, 8:26 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 9, 8:31 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 44 min |
| May 9, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore, Perry | 63 min |
| May 9, 8:52 PM CDT | Special Weather Statement | BMX | Blount | 38 min |
| May 9, 9:17 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery, Tallapoosa | 62 min |
| May 9, 9:41 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Montgomery | 69 min |
| May 9, 10:09 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more | 3 hr |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 60 min |
| May 9, 10:17 PM CDT | Special Weather Statement | BMX | Pike | 43 min |
| May 9, 10:37 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 53 min |
| May 9, 11:21 PM CDT | Special Weather Statement | BMX | Dallas | 24 min |
| May 9, 11:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| May 10, 12:12 AM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 63 min |
| May 10, 12:15 AM CDT | Special Weather Statement | BMX | Dallas | 30 min |
| May 10, 12:15 AM CDT | Special Weather Statement | BMX | Chilton | 30 min |
| May 10, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 41 min |
| May 10, 12:36 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Lowndes, Marengo | 39 min |
| May 10, 12:38 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 13 min |
| May 10, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 57 min |
| May 10, 12:52 AM CDT | Special Weather Statement | BMX | Coosa | 38 min |
| May 10, 1:14 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 30 min |
| May 10, 1:17 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Greene, Hale, Lowndes, Perry | 43 min |
| May 10, 2:01 AM CDT | Special Weather Statement | BMX | Dallas, Lowndes | 29 min |
| May 10, 2:44 AM CDT | Special Weather Statement | BMX | Bullock, Macon, Montgomery | 46 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 44 min |
| May 10, 3:11 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 50 min |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.